Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
136 Doctors are Online
Ask a Urologist   »  

Redness and numbness on the penis, used penis pump and soap. Could it be dermatitis?

User rating for this question
Very Good
Answered by

Practicing since : 1996
Answered : 988 Questions
Hello, I am writing to you about an ongoing problem I've been having. I'm experiencing redness, numbness and lines on my glans. I wrote in about this before, thinking it was caused by a penis pump, however, the doctor's recommendations didn't help. After checking around online for those experiencing similar symptoms, I read that you can get dermatitis by using soap. I had recently masturbated with a moist bar of soap around the time the symptoms started to occur. I've been meaning to see a doctor about this, but it's been hard because I'm an over the road driver, and don't get home much. Do you think this might be dermatitis? and if so how would I go about beginning the healing process? Thank you.
Posted Mon, 23 Apr 2012 in Penis Problems
Answered by Dr. Bharat Chawda 17 hours later

Thank you for the query,

You have provided with good information regarding your skin problem and it is a very good description. I appreciate it.
I was happy that you had posted the pictures also but unfortunately the picture is not very clear and the only thing I could make out is faint redness over the glans penis.

I would need the following answers before I can give a close probability:
1) Is there any itching over the glans penis?
2) Any history of sexual contact ( protected or unprotected)?
3) If you touch the lesion over glans ,do you feel that the area is senseless (since you said you feel numbness)?
4) Are you suffering with any diagnosed medical conditions?(like diabetes)
5) How long you have been having this problem?
6) Is it that the whole of glans penis is involved or a small part of it?

I shall address your concern based on your current given information.

It does feel at this moment that it could be due to the soap and friction, since allergic reaction and irritant reactions (dermatitis) are common over penis .

You can use any good steroid cream in combination with any good antibiotic cream.

There is a possibility that if you use it for couple of days it should go off.

Kindly reply with the above answers & a clear picture( if possible) as this would help me in suggesting you better.

Anticipating your reply.

Dr.Bharat chawda

Above answer was peer-reviewed by
Follow-up: Redness and numbness on the penis, used penis pump and soap. Could it be dermatitis? 22 hours later
Here are the answers to your questions:

1. There isn't much itching, but there is some itching/soreness after masturbation.
2. I have had protected sex, but it's been a few years back.
3. I said I was experiencing numbness, but that's only partially true, there's partial numbness, there's still some feeling, but it mostly feels a bit sore.
4. I don't have any medical history other than mild depression.
5. I've been having this problem for about 2-3 months, started around the time I used the soap for masturbation.
6. The whole glans is red/rough looking with little lines & bumps all over.

I tried taking several pictures with the computer, but unfortunately that's the only camera I have, and I sent you the best ones, although they weren't very good quality.

If you think the steroid cream and antibiotic cream could help do you recommend a brand, or will I have to have it prescribed by a doctor?
Answered by Dr. Bharat Chawda 2 hours later

Thank you for the reply,

Since whole of the glans penis is involved with symptoms of soreness and mild itching ,it most probably is allergic reaction to the soap or a fungal infection .Also that it was since 2-3 months which was before you had a sexual contact.

After getting all the reply from you ( but since I've not seen the lesions clinically) ,I would go with a antifungal preparation for first two weeks and then if there is no response, I would like to prescribe a steroid plus antibiotic preparation.

It would be unethical and inappropriate to prescribe you a scheduled drugs without doing a proper examination(which can be done only in person).Under medical laws we doctors are not supposed to suggest any trade name of any medicine in the net.We can give only our expert opinions and guide you in course of your treatment.Its just like giving a second opinion.

Also many of the medications are not OTC( over the counter) and won't be available without prescription ,but that would depend upon you countries law.

Amongst anti fungal preparations you can try both oral anti fungals like terbinafin or fluconazole & topical ones like cotrimazoles .

For first two weeks if you don't show any response then switch over to a topical
steroid cream( mometasone /clobetasole) in combination with any good antibiotic cream( gentamycin / mupirocin) . I won't be able to suggest a trade name or a brand name of the medicines ,which would be unethical.

As a patient ,I truly understand your need ,but it would be wise to consult a dermatologist in person and take a prescription.

These are prescribed medicine and not OTC ,so without a proper prescription these medicines are not dispensed by any chemist shop either.

I hope you would understand my limitations here .

Hope I have answered your query.

“ Wish you Good Health”

Dr.Bharat chawda

Above answer was peer-reviewed by
Follow-up: Redness and numbness on the penis, used penis pump and soap. Could it be dermatitis? 3 hours later
Thank you for the answer. I have a very big concern which is I read you can do permanent damage to the glans because it's a mucous membrane, and if you dry it out too much, it won't go back to normal.

Also, while trying to heal it, how long should I go without masturbation, and is there a way to avoid excessive rubbing against clothing to help with the irritation. Thank you again for the help.
Answered by Dr. Bharat Chawda 11 hours later

Thank you again for the reply,

I can understand your concern .

With the creams and tablets I had mentioned you won't have any dryness or any sort of permanent damage to the skin.Anti fungal creams have no such side effects .

It's only steroid cream which you should not use it for long. If at all you need to apply steroid cream ,use it only for 7-10 days once or twice daily.And please apply a very thin layer of it.

As far as masturbation is concerned ,I don't see any problem in that.Try using a mild medicated soap for cleaning the penis & that too not too often. Most of the time use just the plain water to keep it clean.

Hope I have answered your query.

“ Wish you Good Health”

Dr.Bharat chawda

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask a Urologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor